MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG RT MD SIZE 4 PMA; UNICONDYLAR KNEE PROSTHESIS

BIOMET UK LTD. OXF ANAT BRG RT MD SIZE 4 PMA; UNICONDYLAR KNEE PROSTHESIS
Model Number N/A
Medical Device Problem Codes Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cyst(s) (1800); Edema (1820); Pain (1994); Swelling (2091)
Date of Event 04/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.The product remains implanted in the patient.Once the investigation has been completed, a supplemental mdr will be submitted.Medical product: oxf twin-peg cmntd fem md pma, catalog #: 161469, lot #: 141650.Medical product: oxf uni tib tray sz c rm pma, catalog #: 154723, lot #: 017870.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00397, 3002806535-2020-00398.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial right knee arthroplasty.Subsequently, the patient experienced snapping and pain in right knee, secondary to chondromalacia of patella, w/osteochondral lesion, stress marrow edema, joint effusion and small baker's cyst.The severity was reported to be moderate.It is uncertain whether the event is device related.Treatment received was injections.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00397-1, 3002806535-2020-00398-1.As the product has not been received, the investigation was limited to the information provided; a review of device history records and complaint history.Radiographs: twelve radiographs were received for analysis with (b)(4) one anteroposterior (ap) and one mediolateral (ml) per each of the following follow-up time points: 6 weeks, 6 months, 2, 3, 4 and 5 years.No x-rays are available for the 1 year follow-up.The tibial tray appears short of the medial edge of the tibial plateau in all ap x-rays.The oxford partial knee surgical technique states that the tibial tray should be flush with (or have less than 2mm overhang from) the medial edge of the tibial plateau.The tibial tray appears short of the posterior edge of the tibial plateau in all ml x-rays.The oxford partial knee surgical technique states that the tibial tray should be flush with (or have less than 2 mm overhang from) the posterior edge of the tibial plateau.The oxford partial knee components appear otherwise appropriately sized and positioned.The patient, male, was 55 years old at the time of surgery to the right knee.With a height of 1.80 m and a weight of 74.8 kg, the patient had a bmi of 23.1 (normal weight).From 6 weeks after surgery, the patient presented excelled knee society scores.Up until 1 year follow-up, the patient had an oxford knee score (oks) indicating mild to moderate knee arthritis, which could benefit from non-surgical treatment, such as exercise, weight loss, and/or anti-inflammatory medication.At the 2, 3, and 4 year follow-up visits, the patient presented an excellent oks, indicating satisfactory joint function, not requiring any formal treatment.At the 5-year follow-up, the oks was again indicative of mild to moderate knee arthritis, in agreement with the reported event of pain in right knee, secondary to chondromalacia of patella, w/osteochondral lesion, stress marrow edema, joint effusion & small baker cyst with moderate severity.It is uncertain whether it was related to the device.It appears to have been tolerated after a treatment of injections, however specific details of the treatment have not been provided.The information available at the time of writing this report suggests that the adverse event was caused by a lesion to the cartilage on the patella unrelated to the device, which was ultimately tolerated after conservative treatment.The manufacturing history records (mhrs) for the oxford partial knee tibial tray, femoral component and anatomical bearing have been checked and verify that the components were manufactured and sterilised in accordance with the applicable specifications.The review of the deviation report does not identify any deviations associated with the lot numbers associated with this complaint.A review of the complaint database over the last 2 years has found no similar complaints reported with these item and lot combination.A review of complaint history for past 3 years has found 3 similar complaint with item 154723, 3 similar complaint with item 159576 and 8 similar complaint with item 161469.Trend identified as 2 complaints were from same hospital for 161469.Without the opportunity to examine the complaint product, the root cause cannot be determined due to insufficient information.Risk assessment: the event reports pain and snapping, chondromalacia of patella.Risk management report documents the estimated residual risk associated with the device within the reported event.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The complaint summary states: at the 5-year follow-up, the oxford knee system was again indicative of mild to moderate knee arthritis, in agreement with the reported event of pain in right knee, secondary to chondromalacia of patella, w/osteochondral lesion, stress marrow edema, joint effusion & small baker cyst with moderate severity.It is uncertain whether it was related to the device.It appears to have been tolerated after a treatment of injections, however specific details of the treatment have not been provided.The information available at the time of writing this report suggests that the adverse event was caused by a lesion to the cartilage on the patella unrelated to the device, which was ultimately tolerated after conservative treatment.The reported event states pain and snapping, chondromalacia of patella.Pain is documented as a potential harm as an outcome of a number of hazards assessed by the rmf.Pain is considered a severity of 3: moderate, which as per the severity table listed within the rmr is defined as prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.Chondromalacia of patella (patella deterioration) is likely unrelated to the device.This was ultimately tolerated after conservative treatment (injections).The outcome of the reported event (medical intervention) is considered to be within the severity of the rmr.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
 
Event or Problem Description
It was reported that a patient underwent an initial right knee arthroplasty.Subsequently, the patient experienced snapping and pain in right knee, secondary to chondromalacia of patella, w/osteochondral lesion, stress marrow edema, joint effusion and small baker cyst.The severity was reported to be moderate.It is uncertain whether the event is device related.Treatment received was injections.

Brand Name
OXF ANAT BRG RT MD SIZE 4 PMA
Common Device Name
UNICONDYLAR KNEE PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10482251
Report Number3002806535-2020-00396
Device Sequence Number16993030
Product Code NRA
UDI-Device Identifier05019279786220
UDI-Public05019279786220
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/01/2019
Device Model NumberN/A
Device Catalogue Number159576
Device Lot Number717430
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/10/2020
Supplement Date Received by Manufacturer11/02/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date11/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight75